Effects of Fetal Cisplatin Exposure
By Cristina Moreira dos Santos, MD, Inês Coutinho, MD, and Susana Teixeira, MD, Hospital Prof. Fernando da Fonseca E.P.E., Lisbon, Portugal
Photo by Susana Teixeira, MD
During the first and second trimesters of development, a fetus was inadvertently exposed in utero to single-agent chemotherapy when cisplatin was used to treat the mother for tongue cancer. The child was born with several ophthalmic abnormalities, including bilateral microphthalmos. On examination, the child had an axial length of 10 mm in her right eye and 12 mm in the left. The lenses were subluxated in both eyes, with persistent tunica vasculosa lentis. Bilateral fundus abnormalities included persistent posterior fetal vasculature, nasalization of retinal vessels, and choroidal and retinal pigment epithelium malformations. This picture shows a persistent posterior portion of the hyaloid artery through a subluxated lens.
|BLINK SUBMISSIONS: Send us your ophthalmic image and its explanation in 150-250 words. E-mail to email@example.com, fax to 415-561-8575, or mail to EyeNet Magazine, 655 Beach Street, San Francisco, CA 94109. Please note that EyeNet reserves the right to edit Blink submissions.